Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 138, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2020, 6:17 PM CDT for Grant County, Haskell County, Kearny County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2020, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 1, 2020, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -415 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WUUS53 KDDC 012317
SVRDDC
KSC067-081-093-020000-
/O.NEW.KDDC.SV.W.0138.200701T2317Z-200702T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
617 PM CDT Wed Jul 1 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
Northeastern Grant County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 700 PM CDT.
* At 616 PM CDT, a severe thunderstorm was located near Hickok,
moving northeast at 10 mph. Another strong to possibly severe
storm was located 8 miles north of Hickock, moving north northeast
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 10131 3785 10116 3777 10109 3774 10109
3774 10106 3757 10092 3749 10122
TIME...MOT...LOC 2316Z 242DEG 8KT 3757 10119
HAIL...1.00IN
WIND...60MPH
$$
GERARD1 follow-up statement
440
WWUS53 KDDC 012333
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
633 PM CDT Wed Jul 1 2020
KSC067-081-093-020000-
/O.CON.KDDC.SV.W.0138.000000T0000Z-200702T0000Z/
Kearny KS-Grant KS-Haskell KS-
633 PM CDT Wed Jul 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES...
At 633 PM CDT, a severe thunderstorm was located near Ryus, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 10131 3785 10116 3777 10109 3774 10109
3774 10106 3757 10092 3749 10122
TIME...MOT...LOC 2333Z 261DEG 10KT 3756 10111
HAIL...1.00IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:22 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 1, 3:22 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 322 PM CDT Wed Jul 1 2020 ...Updated short and long term sections... .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Jul 1 2020 Winds will shift to an easterly direction tonight and become light. A deck of stratus is expected to form after midnight and continue into the mid morning hours. Depending on how fast this stratus erodes will be the determining factor or how warm we will reach tomorrow. Winds shift to the southeast tomorrow as lee troughing develops across eastern Colorado. A few thunderstorms are anticipated to form along our southern zones late tomorrow afternoon. If this comes to fruition, the strongest storms will be capable of producing large hail and damaging winds. As for temperatures, lows tonight are progged to range from the low 60s across west central Kansas to low 70s across south central Kansas. Highs tomorrow may reach into the upper 90s to around 100 degrees. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Jul 1 2020 A few weak disturbances will move through the area late week into this weekend and trigger a few storms to form during peak heating. Any storms that do form should dissipate as they trek eastward overnight. Otherwise expect hot conditions to continue. Winds through the long term look to generally be form the south to southeast. As for temperatures, highs look to reach into the 90s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1232 PM CDT Wed Jul 1 2020 VFR conditions will prevail today with skies becoming mostly clear. Another deck of stratus is expected to form again tomorrow morning with ceilings AOA010. This stratus should burn off by late morning. Winds will generally be from the north this afternoon shifting to more of a easterly direction overnight. Winds then shift to the southeast tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 98 67 95 / 10 30 30 20 GCK 68 99 65 96 / 10 30 20 20 EHA 67 100 66 96 / 0 20 10 20 LBL 69 99 66 97 / 0 20 20 20 HYS 71 95 68 93 / 10 20 40 20 P28 74 101 70 96 / 10 30 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jul 1, 3:17 AM CDT, 15 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Wed Jul 1 2020 KSZ030-031-043>046-061>066-074>081-084>090-020830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Wed Jul 1 2020 /217 AM MDT Wed Jul 1 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms across some portion of southwest and/or north central Kansas almost each evening from late Thursday through Monday. At this time the potential for severe weather is not high but a few isolated storms over the weekend may be capable of producing isolated wind gusts of 50 mph and small hail. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Excessive heat: Elevated risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 1, 6:05 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 605 PM CDT Wed Jul 1 2020 KSZ075-076-020000- Grant KS-Haskell KS- 605 PM CDT Wed Jul 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 700 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Hickok, moving east at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Hickok and Ryus. LAT...LON 3751 10130 3773 10133 3773 10102 3749 10098 TIME...MOT...LOC 2304Z 268DEG 17KT 3761 10120 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:05 PM CDT | Special Weather Statement | DDC | Grant | 55 min |
| Jul 1, 6:29 PM CDT | Special Weather Statement | DDC | Kearny | 46 min |
| Jul 1, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 33 min |
| Jul 1, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jul 1, 6:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.